Kentucky, 2024

Damaging Wind in Kentucky, July 5, 2024

July 5, 2024 · NWS PAH · 1 event in 1 county or zone

A cold front surged through the Quad State during the overnight hours early on the 5th. A stronger storm ahead of the main line produced wind gusts to 70 mph in Trigg County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front surged through the Quad State during the overnight hours early on the 5th. A stronger storm ahead of the main line produced wind gusts to 70 mph in Trigg County. MLCAPE in Western Kentucky was 1000-2000 J/kg while effective bulk shear was 30 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 2:31 AM CST, 1 hour 18 minutes earlier. Its key messages:

  • Showers and thunderstorms will continue through the early morning. A few storms may be strong to severe with damaging wind the main threat. Thunderstorms will also produce heavy rainfall, and minor flooding is possible.
  • Drying out with cooler and less humid conditions this weekend. The next chance of thunderstorms arrives early next week.
Area forecast discussion, Jul 5, 2:31 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
331 AM CDT Fri Jul 5 2024

.KEY MESSAGES...

- Showers and thunderstorms will continue through the early
  morning. A few storms may be strong to severe with damaging
  wind the main threat. Thunderstorms will also produce heavy
  rainfall, and minor flooding is possible.

- Drying out with cooler and less humid conditions this
  weekend. The next chance of thunderstorms arrives early next
  week.

&&

.DISCUSSION...
Issued at 330 AM CDT Fri Jul 5 2024

An MCS is moving across Southeast Missouri, projected to bring
showers and storms through the remainder of the Quad State
through mid-morning. The stronger storm activity had been
confined to the southernmost two rows of counties in SEMO,
though a storm flaring up in Perry County shows there remains
potential in the north. Over a quarter of Wayne County, MO
without power as a result of strong downburst winds. There is
plenty of moisture, and enough instability and shear to, with an
assist from a favorable positioning near the upper level jet,
produce a few strong to severe storms. A few more strong to
severe gusts are possible. Complicating matters are scattered
thunderstorms entering into the Jackson Purchase area of
Kentucky ahead of the line. This group of storms looks to be
taking over for having the stronger updrafts in the south.
Breezy winds gusting to 20-35 mph have lingered for an hour at
Poplar Bluff and appear to be doing the same for other locations
on this track. The progressive nature of these storms has so
far kept the high PWAT driven rain rates from producing more
than advisory flooding, though isolated flooding issues remain
possible.

A cold frontal passage moves through this morning, bringing an
end to precipitation. Drier air moves into the region along with
high pressure, resulting in much more pleasant conditions for
the weekend with highs in the mid to upper 80s along with lows
and dew points in the 60s.

A complicated pattern exists for next week. A trough dips well
southward into the Plains, pushing the ridge off to the east.
This will enable Hurricane Beryl to turn more northward towards
Texas. A boundary will set up, enabling moisture to funnel
northeastward, but models suggesting this pattern vary in
north-south positioning of the boundary and this is long range
for Beryl. For now, daily chances of slight chance to chance
showers and storms are in the forecast for much of next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1147 PM CDT Thu Jul 4 2024

A broken line of storms moving across southern Missouri will
continue shifting eastward through the night. If the storms
maintain current intensity they will reach CGI around 7Z,
PAH/MVN around 8Z and EVV/OWB around 9-10Z. Gusty winds and
heavy downpours are the main threats. This will also result in
reduced visibility and lowered ceilings as the storms pass
through. Improving conditions can be expected through the day
Friday into Friday evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 5 AM CDT early this morning for ILZ075>078-
     080>087.
MO...Flood Watch until 5 AM CDT early this morning for MOZ076-086-
     087-100-107>109.
IN...Flood Watch until 5 AM CDT /6 AM EDT/ early this morning for
     INZ081-082-085>088.
KY...Flood Watch until 5 AM CDT early this morning for KYZ014-018-
     019.

&&

DISCUSSION...ATL
AVIATION...KC
Hazardous weather outlook, Jul 5, 2:43 AM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
343 AM CDT Fri Jul 5 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-060845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
343 AM CDT Fri Jul 5 2024 /443 AM EDT Fri Jul 5 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Showers and thunderstorms are progressing through the Quad State
region early this morning. A few of these storms may be strong to
severe with damaging winds, and isolated flooding issues are
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A chance of thunderstorms is forecast each day from Monday to
Thursday. Locally heavy rain and lightning are the primary
hazards for now.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage or flooding
across the area early this morning.

In the hours before

Local storm report, Jul 5, 12:48 AM CST, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Paducah KY
148 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     Tstm Wnd Dmg     2 NNE Piedmont          37.17N 90.68W
07/05/2024                   Wayne              MO   Emergency Mngr

            A couple of trees down in Piedmont.

&&

JGG
Special weather statement, Jul 5, 1:19 AM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
219 AM CDT Fri Jul 5 2024

MOZ086-087-100-109>112-114-050800-
Butler MO-Wayne MO-Stoddard MO-Bollinger MO-Cape Girardeau MO-
New Madrid MO-Scott MO-Mississippi MO-
219 AM CDT Fri Jul 5 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BOLLINGER...
NORTHWESTERN MISSISSIPPI...SCOTT...NORTHWESTERN NEW MADRID...
SOUTHEASTERN WAYNE...NORTHEASTERN BUTLER...SOUTHERN CAPE GIRARDEAU
AND STODDARD COUNTIES THROUGH 300 AM CDT...

At 219 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Marble Hill to 6 miles
north of Qulin. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cape Girardeau, Sikeston, Jackson, Dexter, Scott City, New Madrid,
Chaffee, Bernie, Bloomfield, Marble Hill, Advance, Oran, Lilbourn,
Miner, Benton, Morehouse, Puxico, Bertrand, Parma, and Morley.

This includes the following highways...
 Interstate 57 in Missouri between Mile Markers 1 and 7.
 Interstate 55 between Mile Markers 45 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 8996 3663 8996 3663 9015 3660 9017
      3661 9037 3733 9006 3740 8942 3735 8943
      3734 8948 3728 8952 3725 8949 3725 8946
      3719 8946 3710 8938 3705 8939 3703 8936
      3657 8956
TIME...MOT...LOC 0719Z 267DEG 38KT 3727 9002 3669 9027

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JGG
Local storm report, Jul 5, 1:42 AM CST, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
242 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     Tstm Wnd Dmg     3 WSW Lodi              37.24N 90.50W
07/05/2024                   Wayne              MO   Emergency Mngr

            Trees down at Sam Baker State Park.3,000+
            without power in Wayne County.

&&

JGG
Special weather statement, Jul 5, 2:10 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Paducah KY
310 AM CDT Fri Jul 5 2024

ILZ092-093-KYZ001>004-MOZ087-111-112-114-050900-
Alexander IL-Pulaski IL-Carlisle KY-Ballard KY-Fulton KY-Hickman KY-
Cape Girardeau MO-New Madrid MO-Scott MO-Mississippi MO-
310 AM CDT Fri Jul 5 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PULASKI...
ALEXANDER...FULTON...WESTERN CARLISLE...NORTHWESTERN HICKMAN...
BALLARD...MISSISSIPPI...EASTERN SCOTT...EASTERN NEW MADRID AND
SOUTHEASTERN CAPE GIRARDEAU COUNTIES THROUGH 400 AM CDT...

At 309 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cape Girardeau to Marston. Movement was
east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cape Girardeau, Sikeston, Charleston, Scott City, East Prairie, New
Madrid, Cairo, Hickman, Clinton, Lilbourn, La Center, Miner,
Bardwell, Wickliffe, Towosahgy State Historic Site, Big Oak Tree
State Park, Hunter-Dawson State Historic Site, Bertrand, Mounds, and
Barlow.

This includes the following highways...
 Interstate 57 in Illinois between Mile Markers 1 and 15.
 Interstate 57 in Missouri between Mile Markers 1 and 21.
 Interstate 55 between Mile Markers 38 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3644 8964 3736 8950 3735 8946 3734 8945
      3734 8948 3733 8942 3718 8895 3650 8897
      3650 8939 3646 8946 3647 8950 3650 8949
      3650 8953 3646 8952 3643 8955
TIME...MOT...LOC 0809Z 278DEG 50KT 3728 8947 3652 8959

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JGG
Local storm report, Jul 5, 3:14 AM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
414 AM CDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     Tstm Wnd Dmg     Murphysboro             37.77N 89.33W
07/05/2024                   Jackson            IL   Emergency Mngr

            Multiple trees and powerlines down in
            Murphysboro. Jackson So dealing with
            numerous trees down across roads.

&&

JGG

The radar

The Ft Campbell radar (KHPX), 45 km away, was scanning. The volume nearest the first event began at 09:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trigg

When
July 5, 3:49 AM CST
Where
Trigg County, 1.48 mi WSW of Cadiz Broadbent Arpt
Measured
61 kt (70 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.893, -87.755

Spotter observed the wind gust near I-24 as thunderstorms surged eastward through Trigg County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202950.